Louisiana, 2005

Damaging Wind in Louisiana, January 13, 2005

January 13, 2005 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 13, 3:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 13, 3:25 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
325 AM CST THU JAN 13 2005

.DISCUSSION...
MAIN WEATHER PROBLEMS ARE UP FRONT IN THE NEXT FEW HOURS AS A STRONG
SQUALL LINE PROGRESSES EASTWARD ACROSS THE GULF STATES. THE LINE IS
MEASURED OFF SATELLITE AND RADAR LOOPS TO BE MOVING AROUND 26 KT
WHICH PLACES IT IN THE BATON ROUGE AREA AROUND 5 AM AND THE GREATER
NEW ORLEANS AREA AFTER SUNRISE...AROUND 8 AM. THE LINE HAS ONLY
PRODUCED WIND GUSTS GENERALLY AROUND 40 MPH IN ITS PASSAGE ACROSS
THE WESTERN PART OF LA. THE RICKS INDEX/PCPN CALCULATOR INDICATED
WIND GUST POTENTIAL OF 28-38 KT (32-44 MPH) AND VIL VALUES HAVE TO
EXCEED 55 TO GET PENNY SIZED HAIL. ONE CONCERN IS ROGUE CELLS AHEAD
OF THE LINE IN A HELICITY RICH ENVIRONMENT THAT COULD SPIN UP
TORNADOES...HENCE WATCH #8. THE OTHER CONCERN IS THE ISOTHERMAL
LAYERING AFTER THE SQUALL PASSAGE THROUGH THE IN-LAG FRONT THAT
COULD YIELD ABOUT 6 HOURS OF RAINFALL. PCPN CALCULATOR NUMBERS SHOW
2.11 INCHES WITH POTENTIAL OF 4.19 AND FMAP OF 1.61 INCHES. GIVEN
THE INTENSITY OF THE RAINFALL ALONG THE LEADING EDGE AND THE
PERSISTENCE OF A RAIN SHIELD PRIOR TO UPPER TROUGH PASSAGE...THESE
AMOUNTS (1.5-2 WITH ISOLATED 4) SEEM REASONABLE BUT FFG VALUES ARE
HIGH AND THE AREA SHOULD BE ABLE TO MANAGE THESE AMOUNTS. FEEL THAT
MUCH OF THE RAIN WILL HAVE MOVED EAST OF THE AREA BY 00Z EXCEPT FOR
THE MS GULF COAST. PLAN ON DROPPING TO ZERO IN SECOND PERIOD WITH 30
PERCENT ON THE MS COAST EARLY EVENING.

AFTER TODAY...A MORE SEASONABLE STRETCH SEEMS TO BE IN STORE ON
TEMPS A DRY PERIOD FOR THE NEXT SEVERAL DAYS.

&&

.MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE UNDERWAY ON THE
ONSHORE FLOW AND WILL REMAIN POST-FRONTAL.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB  67 38 56 33 / 90 00 00 00
BTR  68 40 57 33 / 90 00 00 00
MSY  72 45 58 37 / 90 00 00 00
GPT  70 43 59 36 / 90 30 00 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH #8 LAZ034>037-046>050-056 TIL 9 AM CST.
MS...TORNADO WATCH #8 MSZ068>071 TIL 9 AM CST.
LA AND MS COASTAL WATERS...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE COASTAL WATERS FROM KPQL TO THE ATCHAFALAYA RIVER INCLUDING
TIDAL LAKES.
&&

24
Hazardous weather outlook, Jan 13, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CST THU JAN 13 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
...TORNADO WATCH NUMBER 8 IS IN EFFECT UNTIL 9 AM CST FOR THE
SOUTHERNWEST MISSISSIPPI COUNTIES AND THE EAST-CENTRAL PARISHES OF
LOUISIANA...
...TORNADO WATCH NUMBER 9 IS IN EFFECT UNTIL 11 AM CST FOR
TANGIPAHOA AND WASHINGTON PARISHES IN LOUISIANA...PEARL RIVER COUNTY
MISSISSIPPI...

SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING WITH THE
PASSAGE OF A SQUALL LINE. THE PRIMARY THREAT WILL BE ISOLATED
TORNADOES THAT MAY GENERATE FROM STORMS MOVING JUST IN ADVANCE AND
ALONG THIS SQUALL LINE. DAMAGING STRAIGHT-LINE WINDS MAY ALSO RESULT
FROM THE SQUALL LINE. A STRONG COLD FRONT WILL FOLLOW ACROSS THE
OUTLOOK AREA DURING THE AFTERNOON.

HEAVY RAINFALL...
HEAVY RAINS ARE LIKELY IN ASSOCIATION WITH THE SQUALL LINE. MODERATE
RAINS WILL CONTINUE AFTER THE SQUALL LINE PASSAGE AND UNTIL THE
ACTUAL FRONT PASSES...A PERIOD OF 4 TO 6 HOURS. RAINFALL AMOUNTS OF
GENERALLY 1-2 INCHES CAN BE EXPECTED TODAY WITH ISOLATED AMOUNTS TO 4
INCHES POSSIBLE. WHILE FLASH FLOODING IS NOT ANTICIPATED SOME PONDING
OF WATER MAY OCCUR IN SOME URBAN AREAS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MISSISSIPPI AND SOUTHEAST
LOUISIANA COASTAL WATERS INCLUDING THE TIDAL LAKES FOR STRONG
SOUTHERLY WINDS THIS MORNING SHIFTING TO STRONG WEST AND NORTHWEST
WINDS LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE MAINLY IN THE OUTER
WATERS FRIDAY.

SEASONAL...
A LIGHT FREEZE IS POSSIBLE ACROSS THE NORTHERN HALF OF THE OUTLOOK
AREA SATURDAY MORNING AND AGAIN SUNDAY MORNING. THESE AREAS HAVE BEEN
ALREADY EXPOSED TO FREEZING CONDITIONS THIS SEASON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME PRIMARILY BETWEEN 5 AM AND 11 AM IN
ANTICIPATION OF SQUALL LINE PASSAGE.

24

In the hours before

Special weather statement, Jan 13, 3:58 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 AM CST THU JAN 13 2005

LAZ034>037-046>050-056-MSZ068>071-131200-
AMITE MS-ASCENSION LA-ASSUMPTION LA-EAST BATON ROUGE LA-
EAST FELICIANA LA-IBERVILLE LA-LIVINGSTON LA-PIKE MS-
POINTE COUPEE LA-ST. HELENA LA-WALTHALL MS-WEST BATON ROUGE LA-
WEST FELICIANA LA-WILKINSON MS-
358 AM CST THU JAN 13 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO EXTREME SOUTHWEST
MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA...

AT 4 AM...A SQUALL LINE WITH ISOLATED SEVERE THUNDERSTORMS WAS
LOCATED FROM VICKSBURG MISSISSIPPI TO VERMILION PARISH LOUISIANA
MOVING EAST AT 35 MPH. GENERAL WIND GUST OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND HEAVY RAINFALL RATES OF 2 TO 3 INCHES PER HOUR CAN BE
EXPECTED WITH THIS LINE OF THUNDERSTORMS. THE SQUALL LINE WILL MOVE
THROUGH DOLOROSA AND BACHELOR AT 430 AM...BATON ROUGE AT 530
AM...MCCOMB AND DONALDSONVILLE AT 550 AM.

STAY IN A STURDY STRUCTURE AWAY FROM WINDOWS AS THIS SQUALLL LINE
MOVES ACROSS THE AREA THIS MORNING. STAY TUNED FOR LATER STATEMENTS
AND POSSIBLE WARNINGS CONCERNING THIS HAZARDOUS WEATHER EVENT.

17
Special weather statement, Jan 13, 6:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
640 AM CST THU JAN 13 2005

LAZ034>036-046>048-MSZ068-069-131320-
AMITE MS-EAST BATON ROUGE LA-EAST FELICIANA LA-IBERVILLE LA-
POINTE COUPEE LA-WEST BATON ROUGE LA-WEST FELICIANA LA-WILKINSON MS-
640 AM CST THU JAN 13 2005

TORNADO WATCH NUMBER 8 HAS BEEN CANCELED FOR...

WILKINSON AND AMITE COUNTIES IN MISSISSIPPI.

WEST AND EAST FELICIANA...WEST AND EAST BATON ROUGE...POINTE COUPEE
AND IBERVILLE PARISHES IN LOUISIANA.

THE LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES HAS
MOVED EAST OF THESE AREAS.

17
Special weather statement, Jan 13, 6:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
640 AM CST THU JAN 13 2005

LAZ034>036-046>048-MSZ068-069-131320-
AMITE MS-EAST BATON ROUGE LA-EAST FELICIANA LA-IBERVILLE LA-
POINTE COUPEE LA-WEST BATON ROUGE LA-WEST FELICIANA LA-WILKINSON MS-
640 AM CST THU JAN 13 2005

TORNADO WATCH NUMBER 8 HAS BEEN CANCELED FOR...

WILKINSON AND AMITE COUNTIES IN MISSISSIPPI.

WEST AND EAST FELICIANA...WEST AND EAST BATON ROUGE...POINTE COUPEE
AND IBERVILLE PARISHES IN LOUISIANA.

THE LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES HAS
MOVED EAST OF THESE AREAS.

TORNADO WATCH NUMBER 8 REMAINS IN EFFECT FOR THE FOLLOWING
LOCATIONS...

PIKE AND WALTHALL COUNTIES IN MISSISSIPPI.
ST HELENA...LIVINGSTON...ASCENSION AND ASSUMPTION PARISHES IN
LOUISIANA.

17/24
Special weather statement, Jan 13, 6:59 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
659 AM CST THU JAN 13 2005

LAZ038-057-058-131355-
ST. JAMES LA-ST. JOHN THE BAPTIST LA-TANGIPAHOA LA-
659 AM CST THU JAN 13 2005

AT 655 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM NEAR HAMMOND IN TANGIPAHOA
PARISH TO NEAR LAPLACE IN ST. JOHN THE BAPTIST PARISH.  THIS LINE OF
THUNDERSTORMS IS MOVING TO THE NORTHEAST AT 35 MPH...AND WILL PRODUCE
PEA SIZE HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OR 45 TO 50 MPH.
HEAVY RAINFALL OF 1 TO 2 INCHES PER HOUR CAN ALSO BE EXPECTED WITH
THIS LINE OF THUNDERSTORMS.  THIS LINE OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND NEAR LAPLACE...PONTCHATOULA...AND HAMMOND THROUGH
755 AM.

STAY IN STURDY STRUCTURE AWAY FROM WINDOWS AS THIS SQUALL LINE MOVES
THROUGH THE AREA.  STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA
FOR ADDITIONAL UPDATES.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tangipahoa

When
January 13, 7:00 AM CST
Where
Tangipahoa County, 3 mi E of Tickfaw
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.567, -90.433

Numerous trees were knocked down in the North Cherry Street extension area and Goudeaux Road east of Tickfaw and in the Ponchatoula area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5442927.